Kansas, 2020

Hail and Damaging Wind in Kansas, April 18, 2020

April 18, 2020 · NWS DDC · 2 events in 2 counties and zones

An isolated thunderstorm pushed across Gray County associated with a weak upper level disturbance that progressively crossed the high plains producing a wind gust up to 60 mph. No other reports or storms of anything into the severe thresholds were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated thunderstorm pushed across Gray County associated with a weak upper level disturbance that progressively crossed the high plains producing a wind gust up to 60 mph. No other reports or storms of anything into the severe thresholds were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 18, 1:45 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 18, 1:45 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
245 PM CDT Sat Apr 18 2020

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Sunday)
Issued at 110 PM CDT Sat Apr 18 2020

Showers and a few thunderstorms will be possible across western
Kansas this evening as short term models/CAMs indicate a weak upper
level perturbation moving across the Southern Rockies late this
afternoon and into the Western High Plains early this evening. As
this system approaches, surface low pressure will deepen in
southeast Colorado before beginning to edge eastward into extreme
southwest Kansas this evening with an attendant boundary
developing/extending northeast across western Kansas. Meanwhile,
prevailing southerlies ahead of the low will draw moisture into
central and portions of southwest Kansas with surface dewpoints
climbing into the 40s(F), producing a limited amount of instability
with CAPE values upward of 500 J/kg. With steepening low/mid level
lapse rates and a weakening cap, showers and few isolated to widely
scattered thunderstorms are expected to develop in southeast Colorado
into west central and extreme southwest Kansas late afternoon/early
evening, then spread slowly eastward into central Kansas overnight.
Any lingering showers/storms are expected to dissipate early Sunday
morning. Although deep layer shear will be relatively favorable along
with a +70kt west-southwesterly jet streaming across southwest Kansas,
limited instability will hinder storm intensity. Still, the high
based nature of any storms may produce gusty outflow winds upward
of 45 to 55 mph.

Temperatures will not be as cold tonight despite a northerly flow
developing late on the back side of a departing surface low. Under
increased cloud cover, expect lows generally down into the 40s(F)
with a few upper 30s(F) possible in west central Kansas. Sunday
will be a bit cooler under the influence of a light to moderate
northeasterly flow across the area. Look for afternoon highs
generally up into the 60s(F).

.LONG TERM...(Sunday night through Saturday)
Issued at 240 PM CDT Sat Apr 18 2020

Another round of showers and isolated thunderstorms will be possible
Sunday evening as series of H5 vort maxima eject out of the southern
Colorado Rockies into the high plains. Although instability will
remain limited with surface dewpoints holding in the 30s(F) to
possibly the lower 40s(F), a departing surface high across the
Upper Midwest and projected surface low developing in northeast
New Mexico will set up an easterly upslope flow across western
Kansas by late Sunday afternoon/early evening. Accompanied by
steepening low/mid lapse rates, showers and a few isolated storms
may trigger across portions of southwest Kansas in conjunction
with a +110kt jet maxima projected to skim the southern fringe of
southwest Kansas around the 00-03Z time frame.

A little better chance for precip can be expected Tuesday into early
Wednesday as a more pronounced upper level shortwave swings through
the Desert Southwest, setting up a increasingly difluent southwest
flow aloft across the high plains of western Kansas. As the upper
level system approaches, surface low pressure is forecast to develop
in eastern New Mexico late Tuesday and deepen as it shifts into
the South Plains of northwest Texas Tuesday night, in turn creating
an axis of increased lift across southwest/central Kansas in
conjunction with surface high pressure pulling away in the Central
Plains. Rain chances will pick up through the day Tuesday and
into Tuesday night/early Wednesday, particularly for southern
portions of southwest and south central Kansas, as the upper
level system skirts to our south.

Little change is expected to the general air mass across the high
plains early in the week resulting in fairly seasonal temperatures.
Should see highs generally in the 60s(F) to the lower 70s(F) each
day through Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1103 AM CDT Sat Apr 18 2020

VFR conditions will prevail in the vicinity of all TAF sites through
early this evening. Showers and a few thunderstorms are then expected
to develop in eastern Colorado and move slowly eastward into west
central and portions of southwest Kansas...generally after 00Z this
evening...then spread further east across the region overnight. Low
level stratus is forecast to develop across south central and eastern
portions of southwest Kansas later tonight in band of increased
moisture within a southeast upslope flow. MVFR cigs will be possible
as far west as KDDC and potentially KGCK/KLBL during the late
overnight hours. Gusty southerly winds upward of 25 to 30kt will
persist through late afternoon as a surface low strengthens in
southeast Colorado. Winds will subside this evening while becoming
more variable as the surface low pushes into extreme southwest Kansas.
Northerly winds around 10 to 20kt can be expected by daybreak Sunday
as the surface low pushes further east out of southwest Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  43  67  41  70 /  30   0  20  10
GCK  41  66  39  69 /  40   0  20  10
EHA  42  69  39  70 /  10   0  30  10
LBL  43  69  40  70 /  10   0  30  10
HYS  40  66  40  70 /  30   0  20  10
P28  47  69  43  73 /  30   0  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Apr 18, 1:30 AM CST, 15 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
230 AM CDT Sat Apr 18 2020

KSZ030-031-043>046-061>066-074>081-084>090-191000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
230 AM CDT Sat Apr 18 2020 /130 AM MDT Sat Apr 18 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Elevated to near critical fire weather conditions possible today.
The area favorable for neat critical fire weather conditions will
be south of a Johnson City to Ashland line.

Scattered thunderstorms will be possible tonight. A few of the
stronger storms early tonight will be capable of producing wind
gusts of 50 to 55 mph and small hail.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

There will be a chance for thunderstorms almost each day from
Sunday night through Wednesday. At this time these storms next
week are not expected to be strong or severe.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Apr 18, 3:04 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
404 PM CDT Sat Apr 18 2020

KSZ061-074-182200-
Stanton KS-Hamilton KS-
404 PM CDT Sat Apr 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON AND STANTON
COUNTIES UNTIL 500 PM CDT/400 PM MDT/...

At 404 PM CDT/304 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Johnson City, moving east at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Johnson City, Manter, Big Bow and The Saunders Elevator.

LAT...LON 3777 10204 3794 10155 3744 10154 3739 10176
      3739 10204
TIME...MOT...LOC 2104Z 247DEG 22KT 3761 10183

RUSSELL
Special weather statement, Apr 18, 4:58 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
558 PM CDT Sat Apr 18 2020

KSZ062-063-076-077-182345-
Gray KS-Finney KS-Kearny KS-Haskell KS-
558 PM CDT Sat Apr 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY...FINNEY...
NORTHERN GRAY AND NORTH CENTRAL HASKELL COUNTIES UNTIL 645 PM CDT...

At 557 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northwest of Deerfield to 6 miles
south of Plymell. Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Garden City, Cimarron, Holcomb, Deerfield, Pierceville, Ingalls,
Charleston and Plymell.

LAT...LON 3826 10073 3779 10031 3771 10096 3816 10131
TIME...MOT...LOC 2257Z 259DEG 31KT 3812 10123 3772 10084

RUSSELL

The radar

The Dodge City radar (KDDC), 184 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Morton

When
April 18, 5:23 PM CST
Where
Morton County, 8.28 mi WNW of Wilburton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.140, -101.900

Hail, Pratt

When
April 18, 11:45 PM CST
Where
Pratt County, 1.78 mi WSW of Coats
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.510, -98.860

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898855, 898854.